(MayoClinic.com) Many factors contribute to headaches for both men and women, including family history and age. Women, however, often notice a relationship between headaches and hormonal changes.
The hormones estrogen (ES-truh-jen) and progesterone (pro-JES-tuh-rohn) — which play key roles in regulating the menstrual cycle and pregnancy — may affect headache-related chemicals in the brain. Steady estrogen levels may improve headaches, while estrogen levels that lower or change can make headaches worse.
Though fluctuating hormone levels can influence headache patterns, you're not completely at the mercy of your hormones. Your doctor can help you treat — or prevent — headaches.
The drop in estrogen just before your period may contribute to headaches. Many women with migraines report headaches before or during menstruation.
Your menstrual-related migraines may be treated in several ways, including:
If you have several debilitating headaches a month, your doctor may recommend preventive treatment with NSAIDs or triptans.
If your menstrual cycle is regular, it's often most effective to take preventive headache medication starting a few days before your period and continuing through up to two weeks after the start of your period.
If you have migraines throughout your menstrual cycle or you have irregular periods, your doctor may recommend that you take preventive medications every day.
Daily medications may include beta blockers, anticonvulsants, calcium channel blockers, antidepressants or magnesium. Doctors will review any other medical conditions you may have to determine which medications may be most appropriate for you.
Making lifestyle changes, such as reducing stress and exercising regularly, also may help reduce the frequency, length and severity of migraines.Using birth control pills
Some women first experience migraines while taking birth control pills. Hormonal birth control may change existing headache patterns — sometimes for the better, sometimes for the worse or sometimes not at all.
If you experience migraines while taking birth control pills, consult your doctor. It may help to:
Birth control pills may help reduce the frequency and severity of menstrual-related migraines. Using birth control pills to prevent menstrual-related migraines may be appropriate for some women who haven't been helped by other methods.During pregnancy
Estrogen levels rise rapidly in early pregnancy and remain high throughout pregnancy. Migraines often improve or even disappear during pregnancy. However, tension headaches usually won't improve as they aren't affected by hormone changes.
After delivery, an abrupt decrease in estrogen levels — along with stress, irregular eating habits and lack of sleep — may trigger headaches again.
If you experience headaches, discuss with your doctor before you become pregnant medications or other therapies that may help you during your pregnancy. Many headache medications may have harmful or unknown effects on a developing baby.
Although you'll need to be cautious about which headache medications you take while you're breast-feeding, you'll likely have more options than you did during pregnancy. Your doctor can tell you which medications you may take while you're breast-feeding.During perimenopause and menopause
For many women who have had headaches related to hormone changes, migraines may become more frequent and severe during perimenopause — the years leading up to menopause — because hormone levels rise and fall unevenly. This fluctuation can trigger migraines.
For some women, migraines improve once their menstrual periods cease — but tension headaches often get worse. If your headaches persist after menopause, you often can continue to take your medications and use other therapies.
Hormone replacement therapy may worsen headaches in some women, improve headaches in others or cause no changes. If you're taking hormone replacement therapy, your doctor may recommend an estrogen skin patch. The patch provides a low, steady supply of estrogen, which is least likely to aggravate headaches.
If hormone replacement therapy worsens your headaches, your doctor may lower the estrogen dose, change to a different form of estrogen or stop the hormone replacement therapy.Every woman is unique
Some women are more sensitive to the effects of hormones. If headaches are disrupting your daily activities, work or personal life, ask your doctor for help.
|Most Viewed||Most Emailed||Top Searches|
Want to know more about this article or other health related issues? Ask your question and we'll post some each week for CNN.com reader to discuss or for our experts to weight in.